In a blog I published in 2009 I discussed the pros and cons of statins. I have received many calls from people on statins wanting to know if they should stop taking them. Let me review with you exactly what the FDA has advised, what I have told people, and my own views on the subject.
Again we begin with the fact that cholesterol is a constituent of EVERY ANIMAL CELL MEMBRANE. (One way in which vegetable cells differ from animal cells is that while both types of cell have a membrane bounding the cell, only vegetable cells have a cell wall around the cell membrane, which accounts for the resistance of vegetable cells to dessication, and also provides roughage for people who eat it.) Since the behavior of each and every cell in your body is partly governed by the flux of ions and other molecules across it, it immediately follows that a change in the %of cholesterol in a cell membrane must alter this trans-membrane flux.)
One group of cells that is highly sensitive to trans-membrane fluxes are the muscle cells, which respond to a chemical secreted by the nerves that innervate the muscles. Any change in the cholesterol concentration will alter the ionic flow induced by these chemicals, and make the muscles more or less sensitive to stimulation by the nerve. The most common effect I have seen with my patients on statins has been vague muscle aches, with occasional awakening by severely painful muscle cramps. We therefore deduce that striated muscle cells are made more sensitive. Often I have been able to minimize this problem by cutting the statin dose in half (e.g. 10 mg of Lipitor, not 20) or changing to a different statin (Crestor 5mg in place of Lipitor 10). It has been my impression that Crestor causes the fewest muscle aches and cramps. Sometimes these muscle symptoms are accompanied by an increase in a specific muscle enzyme in the bloodstream (the MM component of CPK) in which case it is mandatory to stop the statin, lest the patient suffer acute renal failure secondary to myoglobinuria.
We also have smooth (involuntary) muscle, under control of the autonomic nervous system, and a syncytium of muscle making up the walls of the heart.I have not heard of either of these two muscle systems being affected by statins.
Although the initial warnings of side effects by statins included elevation of liver enzymes, I have never seen this happen to any of my patients. Whether or not statins are safe in patients whose liver enzymes are already elevated is an unanswered question. The FDA has now stated that liver enzymes do not have to be monitored periodically.
The elevations in sugar appear to be minor, and since I get a cholesterol and chemistry panel every three months in my patients on statins, I would find this problem and I never had.
I have been aware since I started prescribing statins that some patients taking this medicine have difficulties doing the NY Times x-word puzzle with the same facility they had previously. Upon questioning, they also report difficulty having sustained concentration, or reading for long periods of time. Again, reducinmg the statin dosage or changing to an equipotent dose of a different statin would solve the problem.
Since the biggest risk for having a heart attack lies in those who have already suffered one, no one who has had a heart attack (or unstable angina, or other conditions which your cardiologist deems to pose a significant risk) none of these patients should ever stop their statins.